Hail, Calhoun
- When
- September 19, 3:57 PM CST to 3:58 PM CST
- Where
- Calhoun County, Choccolocco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -85.700
An upper level short wave trough moved across north Alabama during the day on September 19th. Surface based CAPE peaked between 2500 and 3000 J/KG during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level short wave trough moved across north Alabama during the day on September 19th. Surface based CAPE peaked between 2500 and 3000 J/KG during the afternoon. Scattered to numerous thunderstorms developed during the afternoon and early evening, and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 19, 1:30 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 230 PM CDT Tue Sep 19 2017 .SHORT TERM... Through Tonight. Scattered to numerous showers and storms have developed this afternoon across much of Central Alabama. Initial development this morning was aided by a weak upper level shortwave moving eastward in the nearly zonal flow aloft at 500mb. CAPE of 2500 to 3000 J/KG and PWATs of 1.6 to 1.8 inches have aided in convective development, especially across the northern half of Central Alabama. Storms have been absent across eastern Alabama and western Georgia, as a pocket of dry air is currently in place based on GOES-16 Total PWAT product, and also the lack of cumulus development on visible satellite. That dry air will eventually erode as we go into the late afternoon and overnight, with rain chances expected to be at least scattered in nature. Elsewhere, likely rain chances will last through the rest of the afternoon for locations roughly along and north of the I-59 corridor. A large outflow boundary from previous strong storms in north Alabama is currently moving southward through Winston, Walker, Cullman, and Blount Counties. This boundary will help trigger additional widespread storms as we go into the afternoon with some of those being on the strong side. Gusty winds up to 40mph, frequent cloud to ground lightning, and torrential rains can be expected as these storms move southeastward. As is the case with any summertime convection, we'll expect storms to decrease in coverage and intensity fairly quickly with the loss of daytime heating. Still, if the current cluster of storms in our northern counties holds together there could still be decent coverage between 6pm and 9pm tonight before diminishing. 56/GDG .LONG TERM... Wednesday through Tuesday. The upper-level pattern as depicted by the GFS and ECMWF for midweek and into the weekend has remained fairly consistent for the past few days. A ridge forming over the Ohio Valley and Great Lakes is still expected to trap a portion of an upper-level trough over the Appalachians and cause this feature to move westward across the Deep South. However, both models are indicating a reduction in moisture quality when compared to previous runs. Rain chances on Wednesday and Thursday have been reduced from 40-50% to 30% mainly for the northern half of the forecast area with northerly mid-level flow expected to cause the advection of relatively drier air. The higher POPs will remain in place across our southern half with models depicting PWAT values greater than 1.5 inches. Scattered showers and storms should continue on Friday and Saturday as the upper-level low becomes centered over Alabama. Sunday through Tuesday appear drier as the upper-low moves to our west with drier air in its wake. 87/Grantham && .AVIATION... 18Z TAF Discussion. Convective coverage has increased rapidly over the past hr or so, with scattered to numerous showers and a few storms across the western two-thirds of Central AL. Additional development is expected in this area this afternoon, with less coverage in the far east where precipitable water is lower. Winds will generally be out of the WSW around 5-7 kts. Convection will gradually decrease with loss of daytime heating, and dry conditions are expected area wide by later this evening. With low-level moisture in place, mostly clear skies and calm winds, patchy fog will be possible overnight. For now, will maintain MVFR vis at most sites after 06-08Z, but some IFR is possible in isolated spots. Scattered showers/storms are expected again Wednesday afternoon. 19 && .FIRE WEATHER... Scattered showers and storms and storms are expected today across much of the area. A similar pattern will continue for the next several days. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 87 67 88 67 / 50 30 20 30 20 Anniston 68 87 69 87 67 / 40 30 20 30 20 Birmingham 70 88 70 88 69 / 50 30 20 30 20 Tuscaloosa 71 90 71 91 70 / 50 30 20 30 20 Calera 70 88 70 88 69 / 50 30 20 30 20 Auburn 70 87 69 88 69 / 30 40 20 30 20 Montgomery 72 90 71 91 71 / 40 40 20 40 20 Troy 70 89 69 89 69 / 40 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 418 AM CDT Tue Sep 19 2017 ALZ011>015-017>050-201230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 418 AM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
216 PM CDT TUE SEP 19 2017
ALZ017-192015-
Blount AL-
216 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
315 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Pond, or near Blountsville, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Snead, Susan Moore, Walnut Grove,
Nectar, Rosa, McLarty, Strawberry, Brooksville, Chamblees Mill,
Fowler Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3421 8641 3410 8630 3394 8641 3400 8675
3403 8672 3403 8670 3406 8671 3405 8668
3408 8670 3409 8669 3408 8669 3409 8666
3411 8665 3412 8663 3412 8660 3415 8659
3419 8655 3420 8655 3425 8651 3426 8645
TIME...MOT...LOC 1915Z 284DEG 17KT 3412 8667
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
222 PM CDT TUE SEP 19 2017
ALZ014-015-192015-
Walker AL-Winston AL-
222 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 315 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Falls City, or near Arley, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arley, Curry, Smith Dam, Smith Lake, Falls City, Mill Branch, Panther
Branch, Maple Branch, Wilson Bend, Devils Branch, Seymour Branch,
Duncan Bridge, Little Dismal Creek, Yellow Creek, Bear Branch, Little
Bear Branch, Coon Creek, Raccoon Branch, Powellville and Big Bear
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
3394 8710 3392 8708 3391 8708 3390 8710
3389 8709 3392 8726 3399 8738 3411 8725
3412 8711
TIME...MOT...LOC 1922Z 284DEG 17KT 3404 8721
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
300 PM CDT TUE SEP 19 2017
ALZ025-192045-
Shelby AL-
300 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY COUNTY UNTIL
345 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Helena, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Indian Springs Village,
Riverchase, Oak Mountain State Park, Maylene, Oak Mountain
Amphitheater, Joe Tucker Park, Ballantrae, Saddle Lake Farms, Siluria
and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3332 8668 3326 8667 3321 8676 3320 8686
3324 8693 3327 8694 3328 8693 3330 8693
3330 8692 3331 8690 3333 8687 3333 8683
3335 8683 3336 8682 3337 8676
TIME...MOT...LOC 2000Z 256DEG 11KT 3329 8684
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
310 PM CDT TUE SEP 19 2017
ALZ017-018-026-192100-
Etowah AL-St. Clair AL-Blount AL-
310 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
SOUTHWESTERN ETOWAH AND NORTHERN ST. CLAIR COUNTIES UNTIL 400 PM
CDT...
At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snead to near Clay. Movement was southeast
at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Springville, Odenville,
Margaret, Argo, Ashville, Steele, Altoona, Snead, Susan Moore, Walnut
Grove, Allgood, Rosa, Branchville, Inland Lake, Neely Henry Lake and
Highland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 8630 3412 8628 3400 8602 3361 8634
3371 8653 3373 8653 3374 8654 3377 8654
3377 8663 3379 8668 3416 8637
TIME...MOT...LOC 2009Z 311DEG 24KT 3408 8638 3377 8662
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
405 PM CDT TUE SEP 19 2017
ALZ019-026-192145-
Calhoun AL-St. Clair AL-
405 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 11 miles west of Saks, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Ragland, Ohatchee, Blue Mountain, Alexandria,
Neely Henry Lake and Neely Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3362 8577 3364 8603 3367 8605 3368 8614
3367 8615 3368 8617 3366 8617 3366 8621
3368 8620 3367 8618 3369 8617 3370 8618
3370 8619 3382 8614 3382 8574
TIME...MOT...LOC 2105Z 267DEG 19KT 3373 8605
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
451 PM CDT TUE SEP 19 2017
ALZ019-021-192230-
Calhoun AL-Cleburne AL-
451 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anniston, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Oxford, Heflin, Edwardsville, Abernathy, Lake Cleburne,
Dearmanville, Hollis Crossroads, I 20 Welcome Center, Chalafinnee,
Sweetwater Lake and Choccolocco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3362 8540 3353 8549 3349 8557 3349 8559
3364 8583 3380 8571 3367 8537
TIME...MOT...LOC 2151Z 298DEG 18KT 3366 8572
25/OwenThe Atlanta radar (KFFC), 111 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees uprooted and fell onto a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723177, 723178.